Wisconsin, 2015

Cold in Wisconsin, February 17, 2015

February 17, 2015 · NWS ARX · 1 event in 1 county or zone

The death of a 2 year old child occurred when she spent the night outdoors of an apartment in Tomah (Monroe County). Temperatures in the Tomah area are believed to have been in the single digits above zero for most of the early morning hours of February 17th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The death of a 2 year old child occurred when she spent the night outdoors of an apartment in Tomah (Monroe County). Temperatures in the Tomah area are believed to have been in the single digits above zero for most of the early morning hours of February 17th. Winds were generally around 5 mph, but when combined with the air temperatures, produced wind chills of 5 to 10 below zero. Exposure to these conditions is believed to have contributed to the child's death.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 17, 2:56 AM CST, 4 minutes earlier.

Area forecast discussion, Feb 17, 2:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
256 AM CST TUE FEB 17 2015

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 256 AM CST TUE FEB 17 2015

ANOTHER ARCTIC BLAST AND BITTER COLD WIND CHILLS WILL BE THE MAIN
HEADLINE THROUGH THE PERIOD. SCATTERED SNOW SHOWERS LATE THIS
AFTERNOON INTO TONIGHT ALSO A CONCERN.

WEATHER MAP EARLY THIS MORNING HAD A COLD FRONT MOVING SOUTH THROUGH
SOUTHERN WI/NORTHERN IA. VIGOROUS SNOW SHOWER ACTIVITY WAS NOTED
AHEAD OF THIS COLD FRONT AS IT MADE PASSAGE ACROSS THE ARX FORECAST
DURING THE LATE EVENING HOURS. 4/10 OF AN INCH OF SNOWFALL WAS
OBSERVED HERE AT THE OFFICE. OTHERWISE...COLDER TEMPERATURES MOVING
IN WITH READINGS EARLY THIS MORNING RANGING FROM THE SINGLE DIGITS
ABOVE ZERO TO THE MIDDLE TEENS.

LOOK FOR VARIABLE CLOUD COVER/A FEW FLURRIES THROUGH THIS MORNING IN
COLD CYCLONIC FLOW...THEN BECOMING MOSTLY CLOUDY AGAIN LATER THIS
AFTERNOON AHEAD OF ANOTHER ARCTIC COLD FRONT DROPPING INTO THE
REGION. GOING INTO TONIGHT...MODELS SHOW A VIGOROUS MID-LEVEL PV-
ANOMALY DRIVING THE COLD FRONT SOUTH THROUGH THE REGION AS 0-2KM
LAPSE RATES INCREASE INTO THE 7-9C/KM RANGE. THIS IS EXPECTED TO ADD
UP TO SCATTERED SNOW SHOWER ACTIVITY WITH PERHAPS A FEW TENTHS OF AN
INCH OF ACCUMULATION UNDER THE MOST VIGOROUS SHOWERS. SUBSIDENCE
KICKS IN AROUND 3 AM AS THE PV-ANOMALY AND SURFACE FRONT EXITS
SOUTHEAST OF THE AREA. FAIRLY BRISK WINDS IN THE 10 TO 20 MPH RANGE
OVERSPREAD THE AREA THROUGH THE NIGHT AS TEMPERATURES DROP INTO THE
SINGLE DIGITS BELOW ZERO. THIS WILL PRODUCE WIND CHILLS IN THE -20
TO -35 RANGE. AS SUCH...HOISTED A WIND CHILL ADVISORY FROM MIDNIGHT
TONIGHT UNTIL 18Z WEDNESDAY.

HIGH PRESSURE/REINFORCING ARCTIC AIRMASS BUILDS INTO THE REGION
WEDNESDAY/WEDNESDAY NIGHT WITH HIGH TEMPERATURES STRUGGLING INTO THE
SINGLE DIGITS BELOW AND ABOVE ZERO RANGE.

CLEARING SKIES WEDNESDAY NIGHT WITH THE RIDGE OF OF HIGH PRESSURE
BUILDING OVERHEAD WILL ALLOW TEMPERATURES TO DIP INTO THE TEENS
BELOW ZERO. NORTHWEST WINDS OF 5 TO 10 MPH ALONG WITH THESE FRIGID
LOW TEMPERATURES WILL PUSH WIND CHILLS INTO THE -25 TO -35 RANGE. SO
WIND CHILL HEADLINES WILL LIKELY BE NEEDED AGAIN WEDNESDAY NIGHT.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 256 AM CST TUE FEB 17 2015

BITTER COLD AIRMASS HOLD ON THROUGH THURSDAY WITH EARLY MORNING WIND
CHILLS IN THE -20 TO -35 DEGREE RANGE.

LATEST GFS/ECMWF SHOWING GOOD RUN-TO-RUN CONSISTENCY ON LIGHT SNOW
SIGNAL FRIDAY INTO FRIDAY NIGHT. BOTH MODELS INDICATING A WEAK MID-
LEVEL TROUGH AND SURFACE LOW DROPPING SOUTHEAST OUT OF CANADA
THROUGH WI. WARM AIR ADVECTION/ISENTROPIC LIFT ON FRIDAY ENOUGH TO
WARRANT A CHANCE OF LIGHT SNOW. AT THIS POINT...IT APPEARS AROUND 1
INCH OF ACCUMULATION WILL BE POSSIBLE. BASED ON INCREASING RUN-TO-
RUN CONSISTENCY...MAY WANT TO THINK ABOUT RAISING CHANCES SOME. WILL
PASS THIS ONTO THE DAYSHIFT FOR CONSIDERATION.

THE REST OF THE PERIOD LOOKS QUIET WITH TEMPERATURES REMAINING WELL
BELOW NORMAL AS GENERAL NORTHWEST FLOW ALOFT CONTINUES.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1133 PM CST MON FEB 16 2015

A COLD FRONT HAS MOVED THROUGH THE REGION WITH WINDS COMING AROUND
TO THE NORTHWEST. THE LIGHT SNOW HAS MAINLY COME TO AN END WITH
JUST A FEW FLURRIES POSSIBLE OVERNIGHT. SKIES MAY CLEAR OUT AT
TIMES THOUGH THERE STILL IS QUITE A BIT OF CLOUD COVER OUT THERE
BETWEEN 3-5KFT. WINDS WILL DIMINISH DURING THE DAY TUESDAY...BUT
THEN INCREASE AHEAD OF THE NEXT TROUGH/COLD FRONT WHICH WILL MOVE
INTO THE REGION TUESDAY EVENING. LIGHT SNOW IS POSSIBLE WITH THIS
FRONT WHICH COULD BRING VISIBILITY DOWN TO IFR.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
     FOR WIZ017-029-032>034-041>044-053.

MN...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
     FOR MNZ079-086>088-094>096.

IA...WIND CHILL ADVISORY FROM MIDNIGHT TONIGHT TO NOON CST WEDNESDAY
     FOR IAZ008>011-018-019-029-030.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...HALBACH
Hazardous weather outlook, Feb 16, 4:15 AM CST, 22 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CST MON FEB 16 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
415 AM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIND CHILLS FROM 20 TO 35 BELOW ARE EXPECTED TUESDAY NIGHT INTO
THURSDAY MORNING....COLDEST THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Monroe

When
February 17, 3:00 AM CST to 8:30 AM CST
Where
Monroe forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
43.946, -90.618 (the zone’s center; the record gives no point)

A 2 year old child died after spending the night outside of an apartment in Tomah when temperatures fell into the single digits above zero with wind chills of 5 to 10 below zero.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Monroe2015-02-172FemaleOutside/Open AreasDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559345.